Paracetamol allergy in clinical practice

Aust J Gen Pract. 2019 Apr;48(4):216-219. doi: 10.31128/AJGP-08-18-4689.

Abstract

Background: Paracetamol is a widely used analgesic to which hypersensitivity reactions are rare. Reactions to paracetamol may be due to the pharmacological effects of cyclooxygenase-1 inhibition or, more rarely, due to a selective allergy against paracetamol.

Objective: This article aims to review the current literature in the context of two cases seen in the authors' allergy practice.

Discussion: Paracetamol allergy is uncommon and, as a result, may be overlooked as a cause for immediate hypersensitivity, which can lead to a significant delay in diagnosis. Currently, specialist referral for a supervised oral challenge is required for formal diagnosis.

Publication types

  • Systematic Review

MeSH terms

  • Acetaminophen / adverse effects*
  • Acetaminophen / therapeutic use
  • Allergy and Immunology
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Drug Hypersensitivity / diagnosis*
  • Drug Hypersensitivity / physiopathology
  • Humans
  • Referral and Consultation

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Acetaminophen